MAUDE Adverse Event Report: DRÄGERWERK AG & CO. KGAA BABYLOG VN800; VENTILATORS, INTENSIVE CARE, NEONATAL /PEDIATRIC

DRÄGERWERK AG & CO. KGAA BABYLOG VN800; VENTILATORS, INTENSIVE CARE, NEONATAL /PEDIATRIC
Model Number 8422400
Medical Device Problem Codes Use of Device Problem (1670); No Apparent Adverse Event (3189); Device Handling Problem (3265); Misassembled During Installation (4049)
Health Effect - Clinical Code Respiratory Distress Syndrome of Newborns (2046)
Date of Event 10/05/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported from customer that due to the design of the ventilator it is possible to insert the inspiratory tubing into the expiratory port and vice versa between the humidity and ventilator, as the tubing and ports are the same size, making it an inherently unsafe design and at risk of future incidents.This occurred on a drager babylog vn800 ventilator in use on a baby between (b)(6) 2024, resulting in no humidified gases going to the baby during this time.In this case it led to respiratory secretions drying out and blocking the et tubes, needing x5 et tube replacements in 11 day period due to obstruction with these thick secretions, as well as regular et lavage to remove secretions.The baby possibly stayed on ventilator longer and had increased hospital stay for more days than would have been.To clear secretions requires humidity and the cilia hairs in the lining of the airway moves these upwards to be cleared.The dry gases may have affected these cilia, making it more difficult for secretions to be cleared and may have caused long term damage.Baby is now in air and has no increased work of breathing or cough and it is therefore unlikely that the lack of humidity has had a long-term effect.While there is no definite long-term damage from the period of dry oxygen exposure, we will continue to monitor for any potential effects.Therefore, this baby will require ongoing follow up by the paediatric respiratory team.
 
Additional Manufacturer Narrative
The investigation has just started; results will be provided in a follow-up report.The unique device identifier (udi) of the affected product could not be determined due to the missing serial number of the device.We will request the serial number from the customer.If this attempt leads to an udi, we will add it in our follow-up report.
 
Additional Manufacturer Narrative
The investigation was based on the provided information.Based on the information the breathing circuit was incorrectly assembled by the user during setup.There is no indication of a device malfunction.The inspiratory and expiratory connections meet the requirements of iso 80601-2-12 and iso 5356-1.Furthermore, the inspiratory and expiratory port are marked with arrows indicating the gas flow direction as a risk mitigation measure.The ifu includes a caution that informs the user to humidification is ineffective if the connections for inspiration and expiration are reversed." additionally, the test point two and three of the device check requires to check and confirm following: 1.Breathing circuit connection (visual inspection of breathing circuit) 2.Inspect humidifier (visual inspection of breathing gas humidifier).In case of the user reverse the gas output port and the gas return port, not noticing that the humidifier is in the expiratory limb the breathing gas humidification is ineffective which would led after a time to necrosis of airway mucosa.No device malfunction.Use error.The results of the investigation did not reveal any new risks which are not covered by the product risk management file.
 
Event or Problem Description

Brand Name
BABYLOG VN800
Common Device Name
VENTILATORS, INTENSIVE CARE, NEONATAL /PEDIATRIC
Manufacturer (Section D)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck
GM 
Manufacturer (Section G)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck 23542
GM   23542
Manufacturer Contact
moislinger allee 53-55
lübeck 23542
4518822868
MDR Report Key21695998
Report Number9611500-2025-00153
Device Sequence Number15780009
Product Code CBK
UDI-Device Identifier04048675542476
UDI-Public(01)04048675542476
Combination Product (Y/N)N
PMA/510(K) Number
K222207
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 05/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8422400
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/19/2025
Supplement Date Received by Manufacturer05/15/2025
Initial Report FDA Received Date03/26/2025
Supplement Report FDA Received Date05/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NA.; NA.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown